Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS Lake Charles, LA

April 22, 2020Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 22, 2020, 2:48 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2020, 2:48 PM CDT (19:48 UTC)
Expired
Apr 22, 2020, 3:30 PM CDT
In force
42 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 33 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 10:55 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS54 KLCH 221948
SVRLCH
LAC079-115-222030-
/O.NEW.KLCH.SV.W.0041.200422T1948Z-200422T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
248 PM CDT Wed Apr 22 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rapides Parish in central Louisiana...
  Northeastern Vernon Parish in west central Louisiana...

* Until 330 PM CDT.

* At 248 PM CDT, a severe thunderstorm was located over Hutton, or 10
  miles northeast of Slagle, moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Alexandria, Boyce, Alexandria International Airport, Lena, Hutton,
  Clifton, Gardner, Flatwoods and Simpson.

This includes Interstate 49 between mile markers 88 and 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CDT for central and
west central Louisiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3149 9270 3150 9268 3147 9271 3145 9270
      3145 9268 3140 9269 3140 9267 3139 9265
      3142 9250 3126 9247 3123 9312 3137 9313
      3137 9303 3135 9295 3137 9295 3137 9292
      3139 9291 3139 9289 3142 9287 3152 9272
TIME...MOT...LOC 1948Z 257DEG 38KT 3133 9302 

HAIL...1.00IN
WIND...<50MPH
 
$$

24
2 follow-up statements
634 
WWUS54 KLCH 222008
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
308 PM CDT Wed Apr 22 2020

LAC079-115-222030-
/O.CON.KLCH.SV.W.0041.000000T0000Z-200422T2030Z/
Rapides LA-Vernon LA-
308 PM CDT Wed Apr 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN RAPIDES AND NORTHEASTERN VERNON PARISHES...

At 307 PM CDT, a severe thunderstorm was located near Lena, moving
east at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Alexandria, Boyce, Lena, Alexandria International Airport, Clifton
and Flatwoods.

This includes Interstate 49 between mile markers 89 and 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CDT for central and
west central Louisiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3149 9270 3150 9268 3147 9271 3145 9270
      3145 9268 3140 9269 3140 9267 3139 9265
      3142 9250 3129 9248 3125 9296 3136 9298
      3135 9295 3137 9295 3137 9292 3139 9291
      3139 9289 3142 9287 3152 9272
TIME...MOT...LOC 2007Z 252DEG 42KT 3138 9277 

HAIL...1.00IN
WIND...<50MPH
 
$$

24
579 
WWUS54 KLCH 222023
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
323 PM CDT Wed Apr 22 2020

LAC079-115-222033-
/O.EXP.KLCH.SV.W.0041.000000T0000Z-200422T2030Z/
Rapides LA-Vernon LA-
323 PM CDT Wed Apr 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES WILL EXPIRE AT 330 PM CDT...
        
The storm which prompted the warning is weakening, and will be 
exiting the warned area. Therefore, the warning will be allowed to 
expire.

A Tornado Watch remains in effect until 500 PM CDT for central and
west central Louisiana.

LAT...LON 3149 9270 3150 9268 3147 9271 3145 9270
      3145 9268 3140 9269 3140 9267 3139 9265
      3142 9250 3129 9248 3125 9296 3136 9298
      3135 9295 3137 9295 3137 9292 3139 9291
      3139 9289 3142 9287 3152 9272
TIME...MOT...LOC 2023Z 257DEG 38KT 3142 9258 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 11:49 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 22, 11:49 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1149 AM CDT Wed Apr 22 2020

.AVIATION...Latest short-term guidance suggesting limited
convection over all southern terminals through this TAF package.
Have backed off BPT, LCH, LFT and ARA to VCTS/VCSH. Main lift and
convective activity will be focused over central Louisiana and
maintaining prevailing or TEMPO groups for showers and
thunderstorms at AEX. All terminals can expect MVFR ceilings
through much of the day, slipping down into IFR overnight. Rains
will be ending post-sunrise Thursday with the passage of a cold
front.

&&

.PREV DISCUSSION... /issued 1124 AM CDT Wed Apr 22 2020/

UPDATE...
Made some minor adjustments to the grids. Tornado Watch number 133
has been issued until 5 pm for northern portions of the forecast
area. Looks like 2 waves of development with latest CAMs. First
wave starting about now until mid afternoon. These cells will
likely produce large hail with forecasted large steep lapse rates.
If any can be come truly surface based, then they may take
advantage of the low level shear with a quick spin up. Second
wave will be ahead of the front later this evening, with a wind
damage threat.

We plan on a 18Z special upper air sounding to get a better look
at current atmosphere profile.

Rua

PREV DISCUSSION... /issued 701 AM CDT Wed Apr 22 2020/

DISCUSSION...
For 12z TAF issuance.

AVIATION...
Sfc obs show a mixed bag ongoing across the forecast area this
morning. For the swrn terminals, visibilities are good with MVFR
ceilings ongoing or expected soon. For the Acadiana terminals,
dense fog has been reported periodically the past few hours. Then
at KAEX, VLIFR vsby/cig is ongoing. Regardless, conditions should
improve somewhat through the morning, although MVFR conditions
will be the primary for the most part. Through mid-afternoon, the
big story looks to be the strong srly winds which will develop as
higher winds aloft mix down and deepening low pressure over the
srn Plains tightens the gradient. Latest model runs all depict the
first round of showers/storms associated with the initial
shortwave developing by late afternoon and quickly sweeping
through, especially for KAEX. After a brief lull this evening
(although ceilings will again lower), round two of the precip,
this time along a pre-frontal trof, is expected to sweep through.

25

PREV DISCUSSION... /issued 323 AM CDT Wed Apr 22 2020/

DISCUSSION...High pressure is moving east across the eastern
sections of the country today and will become centered along the
mid-Atlantic coast by mid day. Low pressure is developing along
the border of New Mexico and the Texas Panhandle. Between these
systems a southeast flow is increasing moisture along the
northwest gulf coast. Dewpoints in the 70s are pushing into the
coast of SE TX. Dewpoints in the 50s are noted across Cen LA,
however these values will increase through the day and push to
around 70 by late afternoon or early evening.

As moisture increases locally the disturbance over Northwest
Texas will move closer this afternoon increasing lift. Shear will
also increase and become sufficient for strong to severe storms
later today. Convection is expected to begin by mid to late
morning, however late afternoon into tonight will have a greater
chance for severe weather. SPC has highlighted the area for today
into Thursday morning.

Flooding may also be a concern across interior areas if storms
train, however the risk looks marginal at this time for widespread
flash flooding.

A slightly cooler and drier air mass is expected to filter in
Thursday behind the front with a secondary boundary moving
through by late Friday. Temperatures will run near normal into
early next week. A slight chance of rain may return by the middle
of next week as the return flow sets back up and another front
moves closer.

MARINE...A moderate to strong onshore flow will develop today
ahead of an approaching cold front. Small craft should exercise
caution.

An offshore flow will develop Thursday with a brief period of
onshore flow is expected again by Friday. Another front will move
through Friday night with a moderate offshore flow through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  81  69  82  56 /  70  90  10   0
LCH  80  73  85  61 /  50  70  20   0
LFT  82  73  85  61 /  50  60  30   0
BPT  79  73  85  64 /  50  70  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Thursday morning for GMZ430-
     432-435-450-452-455-470-472-475.

&&

AVIATION...23
Hazardous weather outlook, Apr 22, 2:44 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
244 PM CDT Wed Apr 22 2020

LAZ027-028-030>032-TXZ180-259>262-232000-
Vernon-Rapides-Beauregard-Allen-Evangeline-Tyler-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
244 PM CDT Wed Apr 22 2020

...TORNADO WATCH 133 IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area early Thursday. A few strong storms
with occasional lightning will be possible. Then Thursday afternoon
through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ033-041>045-052>055-073-074-TXZ215-216-232000-
St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette-
Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-Orange-
244 PM CDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area early Thursday. A few strong storms
with occasional lightning will be possible. Then Thursday afternoon
through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ029-TXZ201-232000-
Avoyelles-Hardin-
244 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will be possible. Some of the
storms may produce hail, gusty winds, torrential down pours, and
occasional cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will exit the area early Thursday. A few strong storms
with occasional lightning will be possible. Then Thursday afternoon
through Tuesday no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-232000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
244 PM CDT Wed Apr 22 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Gusty south winds will continue and small craft should exercise
caution.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winds will decrease on Thursday. Then a moderate offshore flow is
expected Friday night into Saturday. No hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:37 AM CDTRiver Flood WarningLCHBeauregard, Vernon21 days
Apr 22, 1:59 PM CDTWind AdvisoryLCHCameron, Lafayette, Saint Landry, Saint Martin5 hr
Apr 22, 2:20 PM CDTSevere Thunderstorm WarningLCHVernon25 min
Apr 22, 3:58 PM CDTSevere Thunderstorm WarningLCHRapides32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.